What medications can cause gynecomastia?

There are a few classes of medications that can cause gynecomastia, which is enlargement of breast tissue in men. These include antipsychotics, proton pump inhibitors, and hormones such as testosterone. Recreational or illegal drugs like alcohol, marijuana and methamphetamines can also cause gynecomastia. If you have questions about your medications, ask your family doctor.
Arthur W. Perry, MD
Plastic Surgery
Many drugs cause male breast growth, technically called gynecomastia: hormones for prostate cancer, prescription drugs such as spironolactone and Propecia (finasteride), the antifungal ketoconazole, digoxin, lovastatin, verapamil, cimetidine, respirodone, methyldopa, melatonin, and the acquired immunodeficiency syndrome (AIDS) drug efavirenz. Marijuana and anabolic steroids are notorious for causing breast growth; half of steroid users develop gynecomastia.
Straight Talk about Cosmetic Surgery (Yale University Press Health & Wellness)

More About this Book

Straight Talk about Cosmetic Surgery (Yale University Press Health & Wellness)

The public’s recent exuberance toward cosmetic surgery has spurred an unprecedented demand for appearance-changing procedures. But how can an average consumer discern the hype from solid truth? ...

Continue Learning about Men's Health

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.